West Virginia, 2009

Heavy Snow in West Virginia, December 5, 2009

December 5, 2009 · NWS RNK · 4 events in 3 counties and zones

A fairly weak area of low pressure developed along the Gulf coast and moved to the Carolina coast by early on December 5 bringing moderate snow to mainly higher elevations of southeast West Virginia. Snow amounts generally ranged from 3 to 8 inches with greater amounts at higher elevations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A fairly weak area of low pressure developed along the Gulf coast and moved to the Carolina coast by early on December 5 bringing moderate snow to mainly higher elevations of southeast West Virginia. Snow amounts generally ranged from 3 to 8 inches with greater amounts at higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 4, 10:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 4, 10:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EST FRI DEC 4 2009

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP AND MOVE RAPIDLY ALONG THE SOUTHEAST
COAST LATE TONIGHT AND SATURDAY...REACHING THE OUTER BANKS OF NORTH
CAROLINA BY SATURDAY AFTERNOON...AND EXITING THE MID ATLANTIC COAST
AREA BY SATURDAY EVENING. COLD HIGH PRESSURE WILL BUILD IN BEHIND
THE SYSTEM FOR OVERNIGHT SATURDAY INTO SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
FOR THE EVENING UPDATE...NO CHANGES. FOR THE MOST PART...THE
FORECAST REMAINS IN LINE WITH INCOMING 00Z MODELS WITH EMPHASIS ON
HEAVIER QPF EAST OF THE MOUNTAINS...ABOUT A QUARTER OF AN INCH AT
BLF/TNB TO ABOUT THREE QUARTERS OF AN INCH AT DANVILLE...ROA IN
THE MIDDLE WITH ABOUT A HALF INCH LIQUID EQUIV. COLDEST AIR WHICH
WOULD SUPPORT P-TYPE OF ALL SNOW RESIDES FROM THE BLUE RIDGE
WEST...WITH MARGINAL BOUNDARY LAYER TEMPS TO THE EAST SUPPORTING A
MIX OF BOTH RAIN AND SNOW. ADVISORIES HAVE BEEN POSTED WHERE
CONFIDENCE IS HIGHEST THAT P-TYPE WILL BE PRIMARILY SNOW. IF THERE
IS ANY CONCERN ABOUT THE FORECAST GOING FORWARD ITS THAT WE MAY
NEED TO TWEAK THE SNOW AMOUNTS UPWARD IN THE SRN SHENANDOAH
VALLEY...VA HIGHANDS AND POINTS NORTHEAST. THIS IS AN AREA WHERE
THE FLOW IS EXPECTED TO BACK THE MOST...RESULTING IN AN AREA OF
STRONG ISENTROPIC AND DYNAMIC LIFT...AND WHERE DEFORMATION
PRECIPITAION WOULD BE MAXIMIZED. OUR GRIDS CURRENTLY HAVE 2.5 TO
4.2 INCH AMOUNTS IN THAT AREA...WITH THE HIGHER TOTALS ACROSS THE
HIGHER ELEVATIONS. IF WE BUMP UP AMOUNTS ANYMORE...A WARNING MAY
BE REQUIRED. WILL EVALUATE THIS MORE AS THE MODELS CONTINUE TO
TRICKLE IN...BUT FOR THE FOLKS THAT ARE LOOKING FOR GROUND ZERO FOR
THE SNOW...HEAD NORTHEAST...BUT NOT TOO FAR...SAY APPLE ORCHARD
MOUNTAIN ALONG THE PARKWAY INTO THE SHENANDOAH NATIONAL PARK...AND
FROM WARM SPRINGS MTN...NORTHEAST ALONG THE VA/WV BORDER.  AT
THESE COLDER HIGHER ELEVATIONS...6 TENTHS OF QPF WOULD EASILY
CONVERT TO ABOUT 6 INCHES OF SNOW.

WATER VAPOR SHOWS A HIGHLY AMPLIFIED PATTERN...WITH A STRONG JET
MOVG ACROSS NRN MEXICO AND UPPER LEVEL MOISTURE STREAMING
NORTHWARD TOWARD THE REGION. THE TPW LOOP SHOWS DEEP MOISTURE
LURKING OVER THE GULFMEX AND OFF THE SOUTHEAST COAST... WITH PWATS
OF 1.0 TO 1.5 INCHES. MODELS ARE IN GOOD AGREEMENT NOW IN LIFTING
THE STRONG WAVE OVER SRN TX NEWD INTO THE SRN APPLNS BY SAT
AFTERNOON. THIS IS A LITTLE MORE WESTWARD AND SLOWER THAN PREVIOUS
MODELS...AND KEEPS AN ASSOCIATED SFC LOW CLOSER TO THE SOUTHEAST
COAST. IN ADDITION...MODELS HAVE THE 850 MB LOW INLAND AS FAR WEST
AS THE NW NC PIEDMONT....AND THE GFS IN PARTICULAR IS GENERATING A
LOT OF QPF INTO THE BLUE RIDGE IN RESPONSE TO FRONTOGENETICAL
FORCING IN THE 850 TO 700 MB LAYER. NOT READY TO JUMP ON HEAVY
PRECIP...BUT WITH THE LOW MOVING CLOSER TO THE COAST...I HAVE
UPPED THE PRECIP AMOUNTS TO .3 TO .4 IN THE MTNS...AND CLOSER TO A
HALF INCH ROA TO LYH AND EASTWARD.

P-TYPE WILL STILL BE A LITTLE TRICKY AT THE ONSET...EVEN IN THE
MTNS...WITH A WARM BOUNDARY LAYER. WILL HAVE TO COOL THE COLUMN
FROM THE TOP DOWN...SO HIGHER ELEVATIONS WILL START OFF SNOW...BUT
VALLEYS AND EAST OF THE BLUE RIDGE IN VA WILL LIKELY START OFF
RAIN AND THEN GRADUALLY CHANGEOVER TO ALL SNOW- AT LEAST NORTH OF
THE RT 460 CORRIDOR. SO SNOW ACCUMULATION WILL BE HIGHLY ELEVATION
DEPENDENT. WITH THE CURRENT QPF FCST...HAVE RAISED SNOW TOTALS
MORE INTO THE 2 TO 4 INCH RANGE FOR THE MTNS...AND 1 TO 2 OR
PERHAPS 3 INCHES FOR ROA TO LYH EASTWARD INTO BUCKINGHAM COUNTY.
SINCE THE GROUND IS SO WARM...IT WILL TAKE DECENT SNOWFALL RATES
TO ACCUMULATE...AND IT WILL LIKELY MELT A LOT ON THE ROADS. EVEN
WITH A LITTLE HIGHER QPF...IT WILL BE HARD TO REACH WARNING
CRITERIA...5 INCHES MTNS AND 4 INCHES EAST OF MTNS...SO WILL BE
ISSUING ADVISORIES THAT COVER ALL OF THE MTNS...AND THEN ROA-LYH-
APPOMATTOX-BUCKINGHAM AREAS NORTHWARD. HAVE KEPT LOW TEMPS NEAR
FREEZING WHERE WE HAVE THE ADVISORIES...WITH LITTLE RISE DURING
THE DAY SATURDAY.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE COASTAL LOW WILL BE PULLING NORTHEAST AS HIGH PRESSURE BUILDS
INTO THE FORECAST AREA FROM THE WEST SATURDAY NIGHT. WINDS WILL BE
TURNING OUT OF THE NORTH EARLY SUNDAY MORNING THEREFORE...CUTTING
OFF ANY MOISTURE THAT REMAINS. THERE WILL BE SOME LINGERING SNOW
SHOWERS ACROSS THE COUNTY WARNING AREA BEFORE TAPERING OFF FROM WEST
TO EAST LATE SATURDAY NIGHT.

SATURDAY WILL BE THE COLDEST NIGHT THUS FAR. SKIES WILL BE CLEARING
OUT OVERNIGHT AND WITH SNOW ON THE GROUND...TEMPERATURES WILL EASILY
FALL INTO THE UPPER TEENS WEST OF THE BLUE RIDGE WITH MID 20S IN THE
PIEDMONT AREAS OF VIRGINIA AND NORTH CAROLINA.

SUNDAY WILL HAVE MOSTLY CLEAR SKIES AND LIGHT WINDS WITH THE HIGH
OVERHEAD. TEMPERATURES WILL RISE INTO THE LOWER 40S WITH ONLY UPPER
30S IN THE HIGHER ELEVATIONS. THE PIEDMONT AREAS WILL LIKELY SEE MID
40S.

THE HIGH WILL BE SLIDING EAST SUNDAY NIGHT WITH CLEAR SKIES AND
LIGHT WINDS. WINDS WILL BE OUT OF THE SOUTHWEST WHICH WILL ALLOW
WARMER AIR INTO THE AREA AND IS SUPPORTED BY THE GFS 850MB
TEMPERATURES. THEY ARE PROGGED TO RISE IN THE RANGE OF +1 TO
+4C...HIGHEST SOUTH. HAVE WENT WITH MID 20S FOR MINS ACROSS THE
BOARD FOR SUNDAY NIGHT.

CLOUDS WILL BE INCREASING AHEAD OF A WEAK BOUNDARY MONDAY.
HOWEVER...MOISTURE WILL REMAIN SHALLOW WITH PLENTY OF MID LEVEL DRY
AIR IN PLACE WHICH IS ALSO SUPPORTED BY THE BUFKIT SOUNDINGS. HAVE
SLIGHT CHANCE POPS MAINLY IN THE WESTERN ZONES BEGINNING MONDAY
AFTERNOON GOING THROUGH MONDAY NIGHT AS A RESULT OF UPSLOPE FLOW.

STAYED CLOSE TO MOS GUIDANCE FOR TEMPERATURES MONDAY AND MONDAY
NIGHT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LEANED MEDIUM RANGE GRIDS TOWARDS A BLEND OF HPCGUIDE AND ECMWF 00Z.
QUASI ZONAL FLOW EXPECTED WITH SOME AMPLIFICATION OF THE PATTERN ON
TUESDAY INTO WEDNESDAY. HIGH PRESSURE WILL SLIDE EASTWARD ON
TUESDAY. DECIDED TO DECREASE POPS FOR TUESDAY AND PLAY BEST CHANCES
IN THE WEST. MOISTURE SLOWLY INCREASES AS A FRONTAL BOUNDARY
APPROACHES FROM THE WEST TUESDAY AFTERNOON. AS THE LOW PRESSURE
CENTER AND FRONT SPREAD EAST THE CHANCES OF PCPN INCREASE TUESDAY
NIGHT AND WEDNESDAY. ELECTED TO GO WITH LIKELY POPS FOR WEDNESDAY
WITH THE CONSISTENCY OF THE MODELS. AS LOW PRESSURE LIFTS NORTHEAST
AND COLD FRONT PUSHES INTO THE ATLANTIC OCEAN. KEEP SOME CHCY POPS
IN THE WESTERN MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY. PLAYED
HIGHEST POPS IN THE NORTHWEST. HIGH PRESSURE WILL BUILD EAST INTO
THE AREA FROM THE TENNESSEE VALLEY ON THURSDAY INTO THURSDAY NIGHT.
KEPT SOME CHCY POPS IN THE WEST WITH THE PASSAGE OF A WARM FRONT
ON FRIDAY.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
LOW CLOUDS AND WINTRY WEATHER(SNOW/RAIN) WILL HINDER AVIATION
OPERATIONS LATE TONIGHT AND SATURDAY. PILOTS SHOULD CHECK AIRMETS
AND SIGMETS FOR TURBULENCE...ICING AND IFR/MOUNTAIN OBSCURATIONS.
DETERIORATING FLIGHT CONDITIONS ARE EXPECTED TONIGHT INTO SATURDAY
AS A COASTAL LOW PRESSURE DEVELOPS. MOISTURE IS SLOWLY LIFTING
NORTH ACROSS THE CAROLINAS THIS EVENING. PRECIPITATION WILL SPREAD
INTO OUR AREA BY AROUND DAYBREAK...AND CIGS/VSBYS WILL RAPIDLY
LOWER TO IFR AT ALL TAF SITES BY 15Z- PROBABLY SOONER. THE
PRECIPITATION WILL BE MAINLY ALL SNOW AT BLF AND LWB...SNOW WITH
SOME RAIN MIX AT ROA AND LYH...AND MAINLY RAIN AT DAN. THE SNOW
WILL LIKELY BE HEAVY ENOUGH TO ACCUMULATE ON THE GROUND...THOUGH
SHOULD BE SLUSHY AND WET. WITH THE HEAVIER SNOW...FLIGHT
CONDITIONS WILL LIKELY DROP TO VLIFR.

THE PRECIP WILL MOVE OUT OF THE AREA QUICKLY LATER SATURDAY
AFTERNOON...AND THERE WILL BE IMPROVING FLIGHT CONDITIONS. ALL
SITES SHOULD BECOME VFR BY 00 TO 03Z. HIGH PRESSURE WILL BRING VFR
CONDITIONS FOR SUNDAY INTO MONDAY. ANOTHER WEAK COLD FRONT MAY
BRING BRIEF MVFR CONDITIONS IN CLOUDS AND LIGHT PRECIP BY MONDAY
NIGHT INTO TUESDAY. IFR CONDITIONS MAY BE POSSIBLE TUESDAY NIGHT
AND WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SATURDAY FOR
     VAZ007-009>020.
     WINTER WEATHER ADVISORY FROM 10 AM TO 11 PM EST SATURDAY FOR
     VAZ022>024-034-035-045>047.
NC...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SATURDAY FOR
     NCZ001-002-018.
WV...WINTER WEATHER ADVISORY FROM 4 AM TO 7 PM EST SATURDAY FOR
     WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/PM
SHORT TERM...REB
LONG TERM...KK
AVIATION...JJ/KK
Hazardous weather outlook, Dec 4, 9:13 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 PM EST FRI DEC 4 2009

NCZ001-002-018-VAZ007-009>020-WVZ042>045-060215-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
913 PM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE HAM RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP
THROUGH 7:00 PM SATURDAY.

VAZ022>024-034-035-045>047-060215-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
913 PM EST FRI DEC 4 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 11 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED DURING THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WINTER WEATHER ADVISORY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE HAM RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP
THROUGH 7:00 PM SATURDAY.

NCZ003>006-019-020-VAZ032-033-043-044-058-059-060215-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
913 PM EST FRI DEC 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SNOW MAY ACCUMULATE IN THE HIGHER ELEVATIONS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE HAM RADIO NETWORK HAS BEEN ACTIVATED AND WILL REMAIN UP
THROUGH 7:00 PM SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Mercer

When
December 5, 3:00 AM EST to 6:00 PM EST
Where
Mercer forecast zone
Reported by
Fire Department/Rescue
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snowfall from 5 to 8 inches was observed across the county.

Heavy Snow, Greenbrier

When
December 5, 3:00 AM EST to 6:00 PM EST
Where
Greenbrier forecast zone
Reported by
Department of Highways

Three to six inches of snow fell, with the most in the western part of the county.

Heavy Snow, Monroe

When
December 5, 3:00 AM EST to 6:00 PM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches was reported across the county.

Heavy Snow, Greenbrier

When
December 5, 3:00 AM EST to 6:00 PM EST
Where
Greenbrier forecast zone
Reported by
Trained Spotter

Snowfall across the county ranged from 4 to 6 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 206841, 206842, 206844, 206846.